Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²
Method
Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
Score every item separately, matching the description to its level.
Add the item scores and check that the total lies inside the range.
Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².
Med-surg: cardiovascular & respiratory
Method
Name the problem: pump failure, blocked artery, rhythm, clot, airway narrowing, infection or a device problem.
Check the danger signs first: hypoxia, hypotension, chest pain, new confusion, a cold pulseless limb.
Match the oxygen to the patient: 94–98% for most, 88–92% for those at risk of CO₂ retention.
Link each drug to its test and its risk: warfarin and INR, heparin and aPTT and platelets, diuretics and potassium.
Choose the safe first action, then escalate and reassess.
2Practice problems
1.Oxygen therapy & respiratory calculationsMedium
Practice exercise (made-up values, not clinical guidance). A patient has Hb 125 g/L, SaO₂ 97% and PaO₂ 92 mmHg (12.3 kPa). Find the arterial oxygen content CaO₂ = 1.34 × Hb (g/dL) × SaO₂ + 0.003 × PaO₂ (mmHg) in mL O₂/dL.
Hb 125 g/LSaO₂ 97%PaO₂ 92 mmHg (12.3 kPa)
CaO₂ = mL/dL
2.Oxygen therapy & respiratory calculationsHard
Practice exercise (made-up values, not clinical guidance). A cylinder with a water capacity of 2 L is filled to 142 bar and runs at 10 L/min. The gas volume is about the water capacity × the pressure. In this exercise the cylinder is changed at 20 bar. How many minutes t until it must be changed? Round down to a whole minute.
2 L142 bar10 L/min20 bar
t = min
3.Arterial blood gas interpretationMedium
A practice gas shows a metabolic acidosis with HCO₃⁻ 14 mmol/L. Use Winter’s formula to find the expected PaCO₂ (the centre of the range) in mmHg.
HCO₃⁻ 14 mmol/L
PaCO₂ = mmHg
4.Arterial blood gas interpretationHard
Practice values: Na⁺ 144, Cl⁻ 109, HCO₃⁻ 22 mmol/L and albumin 26 g/L. Find the albumin-corrected anion gap AGc = AG + 0.25·(40 − albumin).
Practice exercise (made-up values, not clinical guidance). A practice chart records GCS 4, with E1 and V1. What motor score M was recorded, and which response does it describe? Give the number.
GCS 4E1V1
M =
6.Clinical assessment scoresHard
Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 28/min, SpO₂ 98% on room air, blood pressure 106/64 mmHg, pulse 104/min, alert, temperature 39.2 °C. Which clinical risk group does the patient fall into? Click it.
RR 28SpO₂ 98%airSBP 106HR 104AT 39.2 °C
1low
2low–medium
3medium
4high
7.Med-surg: cardiovascular & respiratoryMedium
Which advice helps prevent DVT during a long flight or after surgery?
ADo regular ankle exercises and drink enough fluid
BSit with the legs crossed for comfort
CDrink less to avoid getting up to the toilet
DWear tight elastic bands just below the knee
8.Med-surg: cardiovascular & respiratoryHard
An 84-year-old with heart failure becomes breathless with new crackles and a rising blood pressure during a blood transfusion. What should the nurse suspect?
AAn acute haemolytic reaction from wrong blood
BTransfusion-associated circulatory overload
CA mild febrile reaction
DNormal effects of the transfusion
3Solutions
1.Oxygen therapy & respiratory calculations
Answer: CaO₂ = 16.52 mL/dL
Oxygen content and delivery: CaO₂ = 1.34 × Hb (g/dL) × SaO₂ + 0.003 × PaO₂ (mmHg), in mL O₂ per dL of blood, with SaO₂ as a fraction. Almost all oxygen is bound to haemoglobin; the dissolved part is small. Delivery DO₂ = CaO₂ × cardiac output (L/min) × 10 (mL/min), because 1 L = 10 dL; a normal resting adult value is about 1000 mL/min.
Hb in g/dL
125 g/L = 12.5 g/dL
Bound oxygen
1.34·12.5·0.97 = 16.25 mL/dL
Dissolved oxygen
0.003·92 = 0.276 mL/dL
Oxygen content
CaO₂ = 16.25 + 0.276 = 16.52 mL/dL
Answer
CaO₂ = 16.52 mL/dL
2.Oxygen therapy & respiratory calculations
Answer: t = 24 min
Cylinder duration: usable litres = (gauge pressure − safe residual) × cylinder factor, with the safe residual usually 200 psi. Cylinder factors in L/psi: D 0.16, E 0.28, H (and K) 3.14. Duration (min) = usable litres/flow (L/min). Round a duration down, never up, so the cylinder is changed in time. In bar-based systems, the gas volume is the water capacity (L) × the pressure (bar).
Usable gas
2·(142 − 20) = 244 L
Duration
244/10 = 24.4 min → t = 24 min
Answer
t = 24 min
3.Arterial blood gas interpretation
Answer: PaCO₂ = 29 mmHg
Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.
Winter’s formula
PaCO₂ = 1.5·14 + 8 = 29 mmHg
range: 27–31 mmHg
Answer
PaCO₂ = 29 mmHg
4.Arterial blood gas interpretation
Answer: AGc = 16.5 mmol/L
Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.
Anion gap
AG = 144 − (109 + 22) = 13
Correction for albumin
13 + 0.25·(40 − 26) = 16.5 mmol/L
Answer
AGc = 16.5 mmol/L
Above about 12 after correction: a high anion gap.
5.Clinical assessment scores
Answer: M = 2
Glasgow Coma Scale: add the best response in three areas. Eye opening E: 4 spontaneous, 3 to sound or speech, 2 to pressure, 1 none. Verbal V: 5 oriented, 4 confused, 3 inappropriate words, 2 incomprehensible sounds, 1 none. Motor M: 6 obeys commands, 5 localises, 4 normal flexion (withdraws), 3 abnormal flexion, 2 extension, 1 none. The total runs from 3 to 15. After a head injury, 13–15 is usually called mild, 9–12 moderate and 3–8 severe.
Motor score
M = 4 − 1 − 1 = 2
M2: extension of the arms and legs (abnormal extension)
Answer
M = 2
6.Clinical assessment scores
Answer: high
NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.
Score each parameter
RR 28/min → 3
SpO₂ 98% → 0
on air → 0
SBP 106 mmHg → 1
HR 104/min → 1
alert (A) → 0
T 39.2 °C → 2
Total and red scores
NEWS2 = 3 + 0 + 0 + 1 + 1 + 0 + 2 = 7
At least one parameter scores 3.
Risk group
high
Answer
high
A total of 5 or more calls for an urgent clinical response.
7.Med-surg: cardiovascular & respiratory
Answer: A · Do regular ankle exercises and drink enough fluid
Why this is the answer
Calf muscle activity, hydration and, where indicated, properly fitted compression stockings or drug prophylaxis reduce venous stasis and clot formation. Crossing the legs and tight bands impair venous return, and dehydration increases blood viscosity.
Answer
A · Do regular ankle exercises and drink enough fluid
8.Med-surg: cardiovascular & respiratory
Answer: B · Transfusion-associated circulatory overload
Why this is the answer
Transfusion-associated circulatory overload causes breathlessness, crackles, raised BP and JVP during or soon after transfusion, especially in older people and those with heart or kidney disease. The transfusion is stopped or slowed, the patient sat up and given oxygen, and diuretics may be prescribed. Slow rates and single units with reassessment reduce the risk.